What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 29, 8:16 PM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Dec 29, 8:16 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
816 PM EST Sun Dec 29 2019
.UPDATE...
EVENING UPDATE.
&&
.DISCUSSION...
Big picture, not much change from the thinking in the previous
discussion. Latest HRRR and RAP trends still consistent with
previous runs. Not a whole lot of excitement with this first wave
of showers but don't let your guard down as our window of main
concern will be from roughly 02z through 06z. This is when the
best dynamics will be in place as the trough axis swings through
and the LLJ is at its peak. Also, this is the window in which the
RAPP is still showing SBCAPE values increasing over the central
and southern Cumberland Plateau as well as across the southern TN
Valley. We have the shear and dynamics moving into place: We are
just waiting on the CAPE. In these HSLC, high shear low cape,
environments it doesn't take much CAPE. Main threats that we are
still focused on is an isolated, weak, tornado or two and isolated
flash flooding. Again, our main window of concern is still to
come but will end around or shortly after 06z. Isolated damaging
wind gusts still possible area-wide as any heavier showers could
potentially transfer stronger winds aloft down to the surface. It
would't surprise me to see a few trees come down with showers of
higher DBZs and no associated lightning.
Main update to the forecast was to further refine the hourly POPs
through the rest of the night. Also had to adjust hourly temps
quite a bit as previous forecast had them falling too quickly.
Will send out new zones.
SR
&&
.AVIATION...
00Z TAF DISCUSSION.
First wave of showers entering the southern TN Valley now and
will soon affect CHA. CHA will go back to MVFR once the showers
move in. TYS will stay VFR but could go MVFR as showers move
through, not confident enough to include in TAFS though because
of downsloping winds. TRI will stay VFR until the downsloping
winds subside with the 850 MB wind shift from southerly to west-
southwest then go MVFR. Winds will be gusty at all sites with
gusts from 20 kts to 30kts at times. All sites will be near LLWS
criteria now through 09Z but not confident enough to include in
TAFS. Moisture quickly clears behind the front with skies going
SCT at all sites but gusty winds remain through the period.
&&
.PREV DISCUSSION...
/ISSUED 327 PM EST Sun Dec 29 2019/
SHORT TERM...(This Evening through Monday)...
Active weather pattern the next 18 hours due to a strong upper
jet moving northeast from the lower Mississippi valley into the
Tennessee/Ohio valleys this evening and tonight. This jet streak
is inducing surface cyclogenesis over Mississippi. This low will
move across northern Alabama, middle Tennessee into Kentucky.
The associated pre-frontal trough and cold front (enhanced by the
upper jet dynamics) will sweep across this evening through early
Monday morning. The associated strong southerly low-level jet has
already pulled dewpoints into the middle 60s across southeast
Tennessee. Temperatures across the northern and central valley
have increased in the middle 70s due to downslope winds into the
valley.
Model soundings and HREF show MLCAPEs of 100-400 J/Kg with the
greatest instability over the Plateau and southeast Tennessee
between 01-06Z. Low-level (0-3km) CAPES increase to around 25-40
J/Kg which is marginal enough for updraft strength. Very strong
low-level jet will produce a high shear environment with 0-1km of
45-50kts and effective shear of 55-65kts. Given this environment,
can not rule out an isolated tornado with the main threat being
the Plateau and southeast Tennessee where STP values of 1 to 1.5
is noted.
Besides the isolated tornado threat, the strong low-level 850mb
jet combined with marginal instability may be pull damaging winds
to the surface as a line of convective moves across the area.
Given the expected speed of the system, the brief heavy rain will
not be located at one location very long limiting amounts. The
threat for flooding has diminished.
Due to the strength of the low level jet, will continue with the high
wind warning through early Monday morning. For the rest of the
area (including the valley), due expect periods of windy
conditions with southerly winds of 15 to 25 mph with gusts to 40
mph possible, especially ridge tops.
For late tonight/Monday, dry air quickly advects into the region
clear sky. Still fairly tight pressure gradients will produce
breezy conditions tomorrow with cooler temperatures but still
pleasant for late December.
Long Term...(Monday night through Sunday)...Models in decent
agreement to start, with some weak short wave energy rotating around
the Great Lakes Region upper low bringing some clouds at least to
northern parts of our area. However, Monday night through Wednesday
should be dry across our area with seasonable temperatures.
By Thursday another mid/upper level trough will be shifting east out
of the Plains with a surface low tracking northeast toward the Great
Lakes Region. A cold front will push through our area most likely
around the Friday/Friday night time frame. We will see rain
spreading back across the area, and the most concentrated period of
rain looks to be late Thursday into early Friday. While it is still
early, there appears to be at least some potential for heavy
rainfall/localized flooding with this system so will keep the
mention in the HWO for now.
Models are in poor agreement for the end of the period, with the GFS
wanting to keep more energy hanging back and keeping the possibility
of some rain or snow showers for the weekend, while the ECMWF has a
drier solution with the main energy shifting quickly eastward. For
now will carry some low PoPs Saturday and Saturday night with a dry
Sunday, but forecast confidence is low at this point for the
weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 47 57 35 51 32 / 80 0 0 10 0
Knoxville McGhee Tyson Airport, TN 50 57 35 49 31 / 70 0 10 10 10
Oak Ridge, TN 47 55 35 48 31 / 80 0 10 10 10
Tri Cities Airport, TN 50 57 31 45 29 / 60 10 10 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 4 AM EST Monday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&Hazardous weather outlook, Dec 29, 2:54 PM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
254 PM EST Sun Dec 29 2019
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-302000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
254 PM EST Sun Dec 29 2019 /154 PM CST Sun Dec 29 2019/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
...High Wind Warning is in Effect for the Far East Tennessee
Mountains and Foothills for This Evening and Tonight...
A potent weather system will affect the area this evening and
overnight tonight. High wind gusts in the mountains and foothills
might also occur with this system at times with gusts in excess of
65 mph tonight.
There is a marginal risk of storms to produce damaging wind
gusts, mainly this evening and night. Also, an isolated brief,
weak tornado or two cannot be ruled out across the Plateau.
There will be a potential for locally heavy rain, but the threat
of isolated flooding has diminished and limited to the Plateau
and southeast Tennessee.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Another round of heavy rains are possible for Thursday and
Friday. Locally rainfall may produce localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this evening and into the
overnight hours.
In the hours before
Special weather statement, Dec 29, 11:08 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
1108 PM EST Sun Dec 29 2019
TNZ016-017-042-VAZ005-300445-
Sullivan TN-Northwest Greene TN-Hawkins TN-Scott VA-
1108 PM EST Sun Dec 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...HAWKINS...
NORTHWESTERN GREENE AND SCOTT COUNTIES UNTIL 1145 PM EST...
At 1108 PM EST, Doppler radar was tracking a strong thunderstorm over
Rogersville, moving northeast at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kingsport, Rogersville, Gate City, Surgoinsville, Weber City,
Colonial Heights, Church Hill, Mount Carmel, Mosheim and Baileyton.
LAT...LON 3677 8235 3658 8230 3643 8256 3644 8267
3641 8270 3642 8264 3638 8263 3614 8304
3654 8306 3656 8301 3654 8295 3659 8284
3659 8298 3668 8294 3673 8283 3675 8283
3688 8260 3689 8242
TIME...MOT...LOC 0408Z 228DEG 55KT 3641 8297
MoultonSpecial weather statement, Dec 29, 11:12 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Morristown TN
1112 PM EST Sun Dec 29 2019
TNZ081>084-098-099-300500-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Hamilton TN-Meigs TN-
1112 PM EST Sun Dec 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR RHEA...SEQUATCHIE...BLEDSOE...
MEIGS...EASTERN MARION AND HAMILTON COUNTIES UNTIL MIDNIGHT EST/1100
PM CST/...
At 1112 PM EST/1012 PM CST/, Doppler radar was tracking a strong
thunderstorm over Whitwell, or 11 miles northeast of Jasper, moving
northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Chattanooga, Dayton, Dunlap, Jasper, Pikeville, Decatur, Soddy-Daisy,
Signal Mountain, Walden and Lakesite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3499 8564 3532 8556 3536 8551 3541 8549
3543 8554 3555 8551 3557 8542 3564 8535
3566 8486 3557 8469 3545 8481 3535 8486
3536 8488 3529 8493 3530 8494 3519 8501
3512 8502 3499 8513
TIME...MOT...LOC 0412Z 237DEG 60KT 3520 8552
MoultonSpecial weather statement, Dec 29, 11:16 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
1116 PM EST Sun Dec 29 2019
TNZ040>044-074-300500-
Cocke Smoky Mountains TN-Washington TN-Northwest Greene TN-
Sevier Smoky Mountains TN-Northwest Cocke TN-Southeast Greene TN-
1116 PM EST Sun Dec 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...COCKE...GREENE AND
SOUTHEASTERN SEVIER COUNTIES UNTIL MIDNIGHT EST...
At 1115 PM EST, Doppler radar was tracking a strong thunderstorm near
Parrottsville, or 10 miles east of Newport, moving northeast at 40
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Johnson City, Greeneville, Newport, Jonesborough, Tusculum,
Parrottsville, Midway, Gray, Smoky Mountains-Newfound Gap and Oak
Grove.
LAT...LON 3606 8262 3600 8278 3593 8281 3595 8288
3593 8292 3588 8290 3579 8296 3577 8316
3572 8325 3566 8330 3566 8335 3557 8349
3557 8356 3578 8338 3582 8326 3587 8330
3615 8306 3643 8261 3640 8231 3640 8230
TIME...MOT...LOC 0415Z 235DEG 37KT 3599 8301
MoultonSpecial weather statement, Dec 29, 11:53 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
1153 PM EST Sun Dec 29 2019
TNZ012>014-035-036-067-300545-
Anderson TN-Claiborne TN-Roane TN-Scott TN-Campbell TN-Morgan TN-
1153 PM EST Sun Dec 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHWESTERN
CLAIBORNE...ANDERSON...CAMPBELL...NORTHEASTERN ROANE AND SCOTT
COUNTIES UNTIL 1245 AM EST...
At 1153 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Wartburg, moving northeast at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Oak Ridge, La Follette, Oneida, Wartburg, Oliver Springs, Jacksboro,
Huntsville, Helenwood, Harriman and Jellico.
LAT...LON 3659 8388 3595 8425 3593 8424 3594 8427
3592 8426 3593 8469 3599 8472 3609 8480
3609 8483 3616 8491 3622 8491 3624 8488
3628 8488 3630 8480 3633 8477 3634 8474
3637 8472 3637 8470 3640 8466 3660 8478
TIME...MOT...LOC 0453Z 234DEG 45KT 3620 8445
MoultonSpecial weather statement, Dec 29, 11:56 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
1156 PM EST Sun Dec 29 2019
TNZ067-068-083>086-300530-
Rhea TN-Northwest Monroe TN-Roane TN-Loudon TN-Meigs TN-McMinn TN-
1156 PM EST Sun Dec 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR RHEA...LOUDON...NORTHEASTERN
MEIGS...NORTHERN MCMINN...NORTHWESTERN MONROE AND ROANE COUNTIES
UNTIL 1230 AM EST...
At 1156 PM EST, Doppler radar was tracking a strong thunderstorm near
Fairview, or 7 miles west of Loudon, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Oak Ridge, Athens, Lenoir City, Dayton, Kingston, Sweetwater,
Rockwood, Loudon, Madisonville and Decatur.
LAT...LON 3552 8513 3553 8510 3557 8511 3568 8498
3568 8499 3578 8490 3583 8477 3590 8471
3595 8460 3595 8456 3597 8455 3596 8430
3590 8427 3581 8417 3547 8444
TIME...MOT...LOC 0456Z 234DEG 32KT 3575 8448
MoultonSpecial weather statement, Dec 29, 11:58 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
1158 PM EST Sun Dec 29 2019
TNZ083>086-099>102-300545-
Rhea TN-West Polk TN-Northwest Monroe TN-East Polk TN-Bradley TN-
Hamilton TN-Meigs TN-McMinn TN-
1158 PM EST Sun Dec 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RHEA...BRADLEY...
POLK...SOUTHWESTERN MEIGS...MCMINN...SOUTHWESTERN MONROE AND EASTERN
HAMILTON COUNTIES UNTIL 1245 AM EST...
At 1158 PM EST, Doppler radar was tracking a strong thunderstorm near
Cleveland, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Chattanooga, Cleveland, Athens, Dayton, Madisonville, Decatur,
Benton, Soddy-Daisy, Etowah and Lakesite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3499 8526 3554 8500 3549 8425 3499 8452
TIME...MOT...LOC 0458Z 238DEG 40KT 3522 8497
Moulton